Oklahoma, 2002Flash Flood and Hail in Oklahoma, August 13 to 14, 2002
August 13 to 14, 2002 · NWS OUN · 22 events in 12 counties and zones
12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 2:41 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 13, 2:41 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT TUE AUG 13 2002
SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.
FCSTID =02
OKC 63 86 64 92 / 40 10 10 10
HBR 62 87 66 94 / 20 10 10 10
SPS 66 90 68 96 / 50 10 10 10
GAG 55 86 63 94 / 10 10 10 10
PNC 61 86 65 93 / 40 10 10 10
DUA 66 86 68 93 / 80 20 10 10
.OUN...
.OK...NONE.
.TX...NONE.
In the hours before
Special weather statement, Aug 13, 11:00 AM CST, 3 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-140000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.
DISCUSSION...
A STRONG COLD FRONT WILL MOVE CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.
11Special weather statement, Aug 13, 1:20 PM CST, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-140000-
HAZARDOUS WEATHER OUTLOOK...CORRECTED DISCUSSION...
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE AUG 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.
DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.
11Event by event
12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Oklahoma
- When
- August 13, 2:45 PM CST
- Where
- Oklahoma County, Oklahoma City
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Steady rain during the day helped a portion of a roof to collapse, causing a 3 ft. by 4 ft. section of ceiling tiles to fall on a young boy, injuring him.
Hail, Garvin
- When
- August 13, 3:40 PM CST
- Where
- Garvin County, 3 mi S of Stratford
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.750, -96.950
Hail, Garvin
- When
- August 13, 3:45 PM CST
- Where
- Garvin County, Stratford
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.800, -96.950
Hail, Kay
- When
- August 13, 3:55 PM CST
- Where
- Kay County, Ponca City
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.700, -97.083
Hail, Pottawatomie
- When
- August 13, 3:58 PM CST
- Where
- Pottawatomie County, 2 mi NE of Brooksville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.217, -96.933
Hail, Garvin
- When
- August 13, 5:30 PM CST
- Where
- Garvin County, 3 mi SSW of Pauls Valley
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.700, -97.233
Hail, Murray
- When
- August 13, 6:08 PM CST
- Where
- Murray County, Davis
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.500, -97.117
Hail, Murray
- When
- August 13, 6:10 PM CST
- Where
- Murray County, Davis
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.500, -97.117
Thunderstorm Wind, Murray
- When
- August 13, 6:10 PM CST
- Where
- Murray County, 6 mi E of Davis
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.500, -97.017
A trailer home was unroofed, and trees were downed.
Hail, Carter
- When
- August 13, 6:25 PM CST
- Where
- Carter County, 1 mi NW of Ardmore
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.200, -97.150
Hail, Carter
- When
- August 13, 6:31 PM CST
- Where
- Carter County, Springer
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.317, -97.150
Hail, Johnston
- When
- August 13, 7:30 PM CST
- Where
- Johnston County, 1 mi E of Wapanucka
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.367, -96.400
Hail, Grady
- When
- August 13, 8:30 PM CST
- Where
- Grady County, 2 mi E of Middleberg
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.100, -97.550
Thunderstorm Wind, Atoka
- When
- August 13, 8:30 PM CST
- Where
- Atoka County, 2 mi SSW of Caney
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -96.233
Hail, Cotton
- When
- August 13, 9:15 PM CST
- Where
- Cotton County, Walters
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -98.300
Thunderstorm Wind, Marshall
- When
- August 13, 11:30 PM CST
- Where
- Marshall County, 3 mi SW of Kingston
- Property damage
- $10
- Reported by
- STORM CHASER
- Coordinates
- 33.967, -96.750
Large tree limbs were downed.
Thunderstorm Wind, Bryan
- When
- August 13, 11:55 PM CST
- Where
- Bryan County, Cartwright
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.850, -96.567
A carport and chimney were damaged, and power lines were downed.
Thunderstorm Wind, Bryan
- When
- August 14, 12:00 AM CST
- Where
- Bryan County, Colbert
- Measured
- 61 kt (70 mph)
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.850, -96.500
Thunderstorm Wind, Marshall
- When
- August 14, 12:00 AM CST
- Where
- Marshall County, 3 mi E of Kingston
- Property damage
- $10
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.000, -96.667
Three inch diameter tree limbs were downed.
Thunderstorm Wind, Bryan
- When
- August 14, 12:05 AM CST
- Where
- Bryan County, Achille
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.833, -96.383
Thunderstorm Wind, Bryan
- When
- August 14, 12:20 AM CST
- Where
- Bryan County, Kemp
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.767, -96.350
A large tree fell on a house.
Flash Flood, Johnston
- When
- August 14, 4:30 AM CST to 11:00 AM CST
- Where
- Johnston County, 3 mi SW of Coleman
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Sandy Creek Road was partially covered with water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 13 to 14, 2002$147,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, August 13, 2002$80,000 · F0 · 25 events
- Tornado and Hail in Michigan, August 13, 2002$137,000 · F0 · 11 events
- Flash Flood and Lightning Strike in Oklahoma, August 13, 2002$100,000 · 2 events
- Flash Flood and Damaging Wind in Arkansas, August 13, 2002$55,000 · 2 events
- Lightning Strike in New York, August 13, 2002$30,000 · 1 event
- Lightning Strike in Oklahoma, August 13, 2002$25,000 · 1 event
- Flash Flood in Arkansas, August 13, 2002$20,000 · 1 event
- Damaging Wind in Alabama, August 13, 2002$20,000 · 55 kt wind · 1 event
- Tornado and Flooding in Wisconsin, August 13, 20021 injured · $5,000 · F0 · 4 events
- Hail and Damaging Winds in Michigan, August 13, 20021 in hail · 11 events
- Damaging Winds in Mississippi, August 13, 2002$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312186, 5312113, 5312184, 5312127, 5312114, 5312128, 5312115, 5312118, 5312119, 5312116, 5312117, 5312120, 5312121, 5312122, 5312129, 5312183, 5312123, 5312124, 5312182, 5312125, 5312126, 5312185.